Hail, Tuscarawas
- When
- May 2, 1:18 AM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.530, -81.480
In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
In the early morning hours of May 2, 2016, a low pressure center was moving east/northeast along a stalled boundary over the County Warning Area with a passing shortwave aloft. Only one severe thunderstorm (supercell) tracked along the low where greatest shear was observed and produced numerous reports of quarter size hail and larger across eastern OH thru Allegheny County in PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 11:02 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 AM EDT MON MAY 2 2016 .SYNOPSIS... A SERIES OF CROSSING DISTURBANCES WILL MAINTAIN DAILY RAIN CHANCES THIS WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... THE MIDNIGHT UPDATE FEATURED ADJUSTMENTS TO HOURLY TRENDS BASED ON OBS...RADAR...AND HIGH RES MDLS. A CROSSING SHORTWAVE WILL SPREAD SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION THIS MORNING. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/... LOW PRESSURE IS PROGGED TO DIG RAPIDLY NEWD TODAY WITH RAIN COVERAGE INITIALLY DIMINISHING RAPIDLY WITH PROGRESS. HOWEVER...A TRAILING DISTURBANCE IS EXPECTED TO REIGNITE SHOWERS AGAIN BY TNGT...ALTHOUGH THE BULK OF THAT PCPN SHOULD BE FOCUSED SEWD. SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY BY EVENING. AN UPPER LEVEL LOW IS FORECAST TO DVLP OVER THE EASTERN GREAT LAKES BY WEDNESDAY...BRINGING ANOTHER RAIN CHANCE FOR THE UPR OH REGION. WITH PERSISTENT CLOUDS AND PRECIP CHANCES...TEMPERATURE WAS FORECAST AT...OR SLIGHTLY BELOW NORMAL FOR THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MODELS COMING INTO BETTER AGREEMENT THAT A LARGE TROUGH WILL SETUP OVER THE EASTERN CONUS DURING THE PERIOD. THIS WILL KEEP THE AREA COOL AND UNSETTLED INTO THE WEEKEND. && .AVIATION /04Z MONDAY THROUGH FRIDAY/... STRATUS AND FOG RESTRICTIONS N-E OF PIT SHOULD CONTINUE THIS MRNG WITH LOW LVL MOISTURE IN PLACE. OTHERWISE...DETERIORATION TO MVFR AND OCNL IFR IS EXPECTED ERLY THIS MRNG AS ADVANCING LOW PRESSURE RESULTS IN SHOWERS AND SCT TSTMS THRU ARND SUNRISE. AN UPR TROF SHOULD MAINTAIN MVFR CONDITIONS THRU LATE MRNG/ERLY AFTN BEFORE A RETURN TO VFR IS EXPECTED. ANOTHER SHORTWAVE RETURNS MVFR RESTRICTION POTENTIAL THIS EVE ESP FOR PORTS S OF PIT. .OUTLOOK /TUESDAY THROUGH FRIDAY/... PERIODIC RESTRICTIONS ARE LIKELY WED THRU FRI WITH THE PASSAGE OF A COLD FRONT AND SUBSEQUENT UPR TROFG. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1151 PM EDT SUN MAY 1 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-030400- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 1151 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 1 SSE HOSKINSVILLE 39.75N 81.58W
05/01/2016 E0.75 INCH NOBLE OH PUBLIC
&&
EVENT NUMBER PBZ1601535
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 845 PM EDT SUN MAY 1 2016 WVZ012-021-509-020115- MARION-WETZEL-MONONGALIA- 845 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN WETZEL...NORTHWESTERN MONONGALIA AND MARION COUNTIES... AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JACKSONBURG...OR 11 MILES WEST OF MANNINGTON...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRMONT...MANNINGTON...PLEASANT VALLEY...WINFIELD...BARRACKVILLE... MONONGAH...FAIRVIEW...HUNDRED...CASSVILLE...RIVESVILLE...GRANT TOWN... FARMINGTON...SMITHFIELD...DAYBROOK...CURTISVILLE...MCCURDYVILLE...BAXTER... CAROLINA...EVERETTVILLE AND WADESTOWN. THIS INCLUDES INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 137 AND 143...AND BETWEEN MILE MARKERS 157 AND 158. LAT...LON 3950 8063 3968 8063 3970 8003 3945 8003 TIME...MOT...LOC 0044Z 274DEG 21KT 3959 8054 CL
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT SUN MAY 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 7 E MOUNDSVILLE 39.94N 80.62W
05/01/2016 M1.00 INCH MARSHALL WV STORM CHASER
0729 PM HAIL 3 WNW KINGWOOD 39.48N 79.74W
05/01/2016 E1.00 INCH PRESTON WV BROADCAST MEDIA
0727 PM HAIL 2 ESE REEDSVILLE 39.50N 79.77W
05/01/2016 M1.00 INCH PRESTON WV PUBLIC
0724 PM HAIL 3 SSW BELLE VALLEY 39.75N 81.58W
05/01/2016 E0.75 INCH NOBLE OH PUBLIC
0724 PM HAIL REEDSVILLE 39.51N 79.80W
05/01/2016 M1.25 INCH PRESTON WV TRAINED SPOTTER
0711 PM HAIL 6 SW NEFFS 39.97N 80.90W
05/01/2016 M1.00 INCH BELMONT OH TRAINED SPOTTER
0709 PM HAIL MORGANTOWN 39.64N 79.95W
05/01/2016 E1.00 INCH MONONGALIA WV BROADCAST MEDIA
0642 PM HAIL 4 NNE GRANT TOWN 39.61N 80.16W
05/01/2016 E1.00 INCH MARION WV BROADCAST MEDIA
0642 PM HAIL 3 W CORE 39.68N 80.16W
05/01/2016 E1.00 INCH MONONGALIA WV BROADCAST MEDIA
0550 PM HAIL 3 NNE KIMBOLTON 40.20N 81.55W
05/01/2016 E1.25 INCH GUERNSEY OH TRAINED SPOTTER
0550 PM TSTM WND DMG 4 NE KIMBOLTON 40.20N 81.53W
05/01/2016 GUERNSEY OH 911 CALL CENTER
1 TREE DOWN
&&
NWS PITTSBURGH PA
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 926 PM EDT SUN MAY 1 2016 WVZ021-509>511-020215- MARION-PRESTON-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-MONONGALIA- 926 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRESTON...EASTERN MONONGALIA AND CENTRAL MARION COUNTIES... AT 925 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARRACKVILLE... OR NEAR FAIRMONT...MOVING EAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORGANTOWN...FAIRMONT...WESTOVER...KINGWOOD...STAR CITY...BARRACKVILLE... GRANVILLE...BROOKHAVEN...CASSVILLE...RIVESVILLE...GRANT TOWN...REEDSVILLE... MASONTOWN...MCCURDYVILLE...BAXTER...LAUREL RUN...EVERETTVILLE...CROWN... BROWNS CHAPEL AND BOOTH. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 9...AND BETWEEN MILE MARKERS 11 AND 19. INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 155. LAT...LON 3952 8025 3966 8025 3967 7969 3943 7970 TIME...MOT...LOC 0125Z 273DEG 27KT 3957 8016 CL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT SUN MAY 1 2016
OHZ057-020300-
MUSKINGUM-
1012 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...GRATIOT...
FULTONHAM...DRAKE AND DILLON STATE PARK.
THIS INCLUDES INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
MARKERS 145 AND 154.
LAT...LON 3995 8223 3995 8220 4011 8219 4016 8213
4005 8184 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 0212Z 222DEG 21KT 3990 8228
CLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 AM EDT MON MAY 2 2016
OHZ039-040-020645-
TUSCARAWAS-CARROLL-
207 AM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...
AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINESBURG...OR 9
MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...CARROLLTON...MINERVA...STRASBURG...SUGARCREEK...
MALVERN...BOLIVAR...MINERAL CITY...DELLROY...SHERRODSVILLE...ROSWELL...
PARRAL...ZOAR AND ATWOOD LAKE.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 80 AND 94.
LAT...LON 4060 8166 4063 8167 4065 8147 4067 8146
4066 8144 4065 8144 4065 8124 4072 8124
4072 8120 4073 8120 4073 8109 4049 8102
4047 8167
TIME...MOT...LOC 0607Z 262DEG 33KT 4058 8165
07The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639055, 639056, 639057, 639058, 639059, 639062, 639063.